Health News

ASK THE GP: Why hives could be a reaction to diabetes drug!

ASK THE GP: Why hives could be a reaction to diabetes drug! DR MARTIN SCURR answers your health questions

Six years ago, I was diagnosed with a low white blood cell count, but my GP said it was normal for me. I’ve been suffering from thrush and hives for around four-and-a-half years. Could these problems be linked?

John Dickie, Stevenston, North Ayrshire.

Thank you for asking this challenging question, which has prompted much thought.

I suspect it is more likely that something is causing both your low white blood cell count and the recurrent Candida (thrush) and urticaria (hives), rather than the low white blood cell count being the trigger for those two conditions.

White blood cells are a key component of the immune system. There are different types, but, when we speak of a low white blood cell count, we normally refer to neutrophils, which account for 60 to 70 per cent of all white blood cells.

John Dickie, Stevenston, North Ayrshire, wrote to Dr Martin Scurr asking if his low white blood cell count and suffering from thrush and hives could be connected (file picture)

Low levels of white blood cells, also called neutropenia, is when the count is below 1,500 cells per microlitre of blood.

The range is naturally lower in some ethnic populations. Apart from that, the most common cause of a low count is related to medications — these include the cancer treatment methotrexate and rituximab, a monoclonal antibody used to treat some autoimmune disorders, along with many anti-inflammatory, cardiovascular, antibiotic, anticonvulsant and diuretic drugs.

Some infections, nutritional deficiencies, rheumatological disorders and certain bone marrow disorders may also result in neutropenia, by inhibiting the production of white blood cells in the bone marrow. But, in a person of otherwise good health, a low neutrophil count is usually of no consequence, as your doctor has explained.

Indeed, if it was anything to worry about, then, over six years, your health already would have suffered noticeably.

So, on to your other issues.

Thrush, an overgrowth of the yeast Candida albicans, mostly occurs as a vaginal infection or balanitis, an itchy rash on the penis, usually in men with diabetes. It may also occur in the mouth and throat.

WRITE TO DR SCURR 

 Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or

email [email protected] co.uk — include your contact details. 

Dr Scurr cannot enter into personal correspondence.

Replies should be taken in a general context and always consult your own GP with any health worries.

Thrush is generally unrelated to the white blood cell count, and the most common cause is to have been taking antibiotics, because these can inadvertently eradicate the protective bacteria in the body (part of our natural microbiota, or balance of bacteria), allowing unfriendly yeasts to grow unchecked.

Hives, known medically as urticaria, are common, too, affecting at least 20 per cent of us at some stage in our lives.

This intensely itchy, raised rash occurs when a reaction activates immune cells in the skin known as mast cells, which release a number of chemicals including histamine, resulting in the symptoms.

However, a detailed search of the available literature has failed to show any link between that and a low white blood cell count.

My question is, have you been taking any regular medication over the past four-and-a-half years?

For example, if you have type 2 diabetes and are taking a sulphonylurea drug for it, this might cause a low white blood cell count and could, in theory, cause urticaria through an allergic reaction to the drug.

The diabetic state might itself lead to episodes of thrush.

In summary, the answer to your question lies not in your low white blood cell count itself, but within other aspects of your health history — and I would be interested to hear from you again if any of the above prompts you to send me more details.

IN MY VIEW . . . Selling statins over the counter is very risky 

The announcement that statins are likely to be sold without prescription by pharmacists should be received with caution.

As most readers will know, statins lower the level of low-density lipoproteins (LDL), or ‘bad’ cholesterol, in the blood. This fat, mostly made in the liver, is one of the major contributing causes of atheroma or plaque, the unhealthy deposit that builds up in the lining of arteries and can lead to heart attacks and stroke.

Years of research have confirmed that the long-term prescription of a statin to those with a history of heart attack will reduce the chances of another episode — this is called secondary prevention.

Primary prevention is when steps are taken to try to avoid arterial disease in a person who is currently in good health.

GPs make a calculation based on age, weight, sex, ethnicity, family history, blood pressure and smoking. If the risk of a person one day experiencing a catastrophic event from arterial disease is greater than 20 per cent, a statin may be prescribed as a preventative measure.

If statins were to be available via pharmacists — highly trained professionals — they would perform the same assessment with customers and provide regular follow-ups. This would be a highly desirable service.

What is not desirable is for people to pop a few pills now and then, when they feel anxious after hearing a friend of a friend has dropped dead, as opposed to commencing a long-term regimen under diligent supervision.

Taking statins is not the be-all and end-all of heart attack and stroke prevention. Attention to weight, dietary control, blood pressure and smoking is no less important.

It is not good enough to swallow a pill and feel you have paid your dues to the fates.

Source: Read Full Article